New Jersey, 2004

Winter Weather in New Jersey, March 8, 2004

March 8, 2004 · NWS PHI · 9 events in 9 counties and zones

A quick moving occluded front and a low pressure system that developed on it off the Delmarva Peninsula dropped a quick one to four inches across the northern half of New Jersey during the first half of the day on the 8th. Some locally higher accumulations occurred in Morris and Sussex Counties.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A quick moving occluded front and a low pressure system that developed on it off the Delmarva Peninsula dropped a quick one to four inches across the northern half of New Jersey during the first half of the day on the 8th. Some locally higher accumulations occurred in Morris and Sussex Counties. Most of the accumulations were on grassy surfaces except for extreme northwest New Jersey where some slushy snow accumulated on secondary and tertiary roads. Precipitation began as rain around midnight EST on the 8th. As the low pressure system intensified off the Delmarva Peninsula and precipitation fell heavier, the rain changed to snow in most areas between 3 a.m. and 5 a.m. EST. When the precipitation intensity weakened at the end of the event, in some places the snow changed back to rain before ending by noon EST. Specific accumulations included 4.5 inches in Highland Lakes (Sussex County), 4.3 inches in Barry Lakes (Sussex County), 4.0 inches in Milton (Morris County), 3.6 inches in Marcella (Morris County), 3.3 inches in Budd Lake (Morris County) and Clarksburg (Monmouth County), 2.0 inches in Chatham (Morris County), Blairstown (Warren County) and Flemington (Hunterdon County), 1.7 inches in Hightstown (Mercer County), 1.6 inches in South River (Middlesex County), 1.5 inches in Wertsville (Hunterdon County), 1.3 inches in New Brunswick (Middlesex County) and 1.2 inches in Pottersville and Belle Mead (Somerset County).An occluded front moved from the Upper Mississippi Valley on the evening of the 6th, to the Great Lakes the morning of the 7th, to central Pennsylvania the evening of the 7th. A new low pressure system formed on the triple point of this occluded front over the Delmarva coastal waters during the early morning of the 8th. It intensified rapidly, but was also moving offshore quickly. Before it moved far enough offshore, it gave the northern half of New Jersey several hours of accumulating snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 7, 8:34 PM EST, 7 hours 26 minutes earlier.

Area forecast discussion, Mar 7, 8:34 PM EST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
834 PM EST SUN MAR 7 2004

BASED ON THE 18Z GFS SOUNDINGS...WHICH DID A FAIR JOB WITH THE
CHANGEOVER IN NWRN PA...AND BASED ON THE NEW MAV MINS...WHICH SEEM
TO LINE UP WELL WITH A COMBINATION OF ANTICIPATED TEMP FALLS ONCE
THE PRECIP STARTS AND WITH SUBSEQUENT CAA OVERNIGHT...WE MASSAGED
THE GRIDS AND VARIOUS PRODUCTS TO SLOW THE TRANSITION TO SNOW A BIT
AND TO TWEAK UP THE NRN MINS A BIT. WE NOTE THAT EVAPORATIVE COOLING
AND MIXING ARE CAUSING SOME GUSTINESS IN THE WINDS AS THE PCPN MOVES
IN. WE HAVE DEALT WITH THIS WITH SOME SHORT FUSED PRODUCTS. HARDER
TO DEAL WITH THAT IN THE GRIDS AND ZONES BUT WE GAVE IT A SHOT BY
PUTTING IN SOME EVENING GUSTS AND BY ELIMINATING THE TIMING ON THE
OVERNIGHT WIND SHIFT IN THE ZONES. WINDS MANY LOCATIONS LIKELY WILL
GO FROM FAIRLY LIGHT S TO GUSTY NW TO FAIRLY LIGHT SW TO MODERATE NW
OVERNIGHT.

OTHERWISE NO CHANGES. BULK OF PREV AFD IS BELOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MONDAY
MONROE AND CARBON.
NJ...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MONDAY
FOR SUSSEX.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

MPD

****************************************************************

.SHORT TERM...

THE WX SYSTEM FOR TNGT AND MON LOOKS LIKE 2 SEPARATE EVENTS. THE
FIRST ONE TO AFFECT THE REGION IS BEFORE MIDNIGHT WITH A SHORTWAVE
AHEAD OF THE UPPER CLOSED LOW. THIS SHORT WAVE EVENTUALLY DVLPS A
LOW OFF THE COAST. THE SECOND PORTION IS THE UPPER LOW ITSELF. THIS
WAS GENERATING SNOW OVER WI/MI. THIS PART OF THE SYSTEM WILL BE OVER
THE REGION ON MONDAY.

SUPPORTING THE IDEA OF TWO EVENTS IS FIRST THE SATL AND RADARS
SHOWING 2 SYSTEMS. ALSO THERE ARE THE ISENTROPIC SFCS AND THE
PROGGED MOISTURE. WITH THE COOLING OF THE AIRMASS THROUGH TIME...I
NEEDED TO START WITH THE 295K SFCS AND TRANSITION TO THE 285K SFCS.
THERE IS POSITIVE ISENTROPIC LIFT MOVING THROUGH EARLY TNGT...THEN
NEG ISENTROPIC LIFT LATER TNGT...FOLLOWED BY POSITIVE LIFT MOSTLY
NORTH AGAIN MONDAY. THIS SECOND AREA OF LIFT IS SEPARATED FROM THE
OFFSHORE LIFT AND IS PROBABLY THE COLD CONVEYOR BELT PORTION OF THE
SYSTEM AS A WHOLE.

WITH THE FIRST PART (THIS EVENING)...THE LOW LVLS ARE TOO WARM TO
SNOW AND PCPN SHOULD ESSENTIALLY BE ALL RAIN...ALSO DUE TO TIMING
AFTER THE HEATING OF THE DAY...A TSTM CANNOT BE RULED OUT BUT IF
THEY FORM THEY SHOULD BE ISOLATED.

LATE TNGT...BY 12Z THE LOW LVL THICKNESSES ALL SUGGEST IT IS COLD
ENOUGH TO SNOW. DURING THE TRANSITION MOST AREAS THE PCPN SHOULD
BECOME LIGHT OR END. HOWEVER...OVER THE POCONOS AND NW NJ...THERE
COULD BE A BURST OF SNOW FOR AN HR OR TWO BTWN 05-09Z WHEN THE VV/S
INCR AND LOW LVL THICKNESSES ARE JUST LOW ENOUGH FOR SNOW.
HOWEVER...WITH SFC TEMPS AT OR A BIT ABV 32...ONLY A COUPLE INCHES
WILL BE FCST.

ON MON...MODELS ALL SUGGEST IT IS COLD ENOUGH TO SNOW IN ALL AREAS.
SINCE THE BEST MOISTURE AND LIFT WITH THE UPPER LOW IS NORTH...THAT
IS WHERE I WILL HAVE TOTAL ACCUMULATION OF 2 TO 4 INCHES.

ONLY IN MONROE, CARBON, AND SUSSEX NJ WILL I ISSUE AN ADVISORY.

FARTHER SOUTH...VV/S DONT LOOK STRONG ENOUGH TO CAUSE HEAVY ENOUGH
SNOW TO DROP TEMPS BELOW FREEZING SO ACCUMULATING SNOW WILL BE MORE
DIFFICULT CONSIDERING THE SNOW WILL FALL DURING THE DAYLIGHT HOURS.
IN THE ROW OF COUNTIES JUST S OF THOSE ABV...ONLY AN INCH (GRASSY
AREAS) WILL BE FCST WITH PSBL 3 ON THE RIDGETOPS.

FOR THE PHL METRO AREA -- NORTH AND WEST AN INCH OR LESS. PHL SOUTH
AND EAST LITTLE OR NO ACCUM. FCST RAIN AND SNOW SHWRS FOR PCPN TYPE.
WHEN PCPN IS LIGHT PROBLY LIQUID AND SURROUNDING COUNTIES SNOW
SHWRS...NO ACCUMULATION WITH THE PCPN MORE SHWRY IN NATURE AND
LACKING OF ISENTROPIC LIFT ALONG WITH TEMPS OF 35 TO 40. ONLY NRN
BUCKS AND MONTGOMERY COULD SEE AN INCH (SIMILAR REASONING TO COUNTY
TO THE NORTH). S OF ACY AND ILG...ONLY CHC OF RAIN OR SNOW SHWRS
WITH HIGHS LOW 40S.

THANKS OKX, CTP, BGM, LWX, AKQ FOR COOR.

&&

.LONG TERM...

THE UPPER TROUGH REMAINS OVER THE REGION MON NIGHT THORUGH TUE NIGHT
BEFORE MOVING OUT WED. THE TROUGH WILL KEEP CLOUDINESS IN PLACE BUT
WITHOUT ANY DYNAMICS TO GENERATE PCPN...I WILL KEEP THE FCST DRY FOR
NOW.

THE WX SHOULD REMAIN DRY UNTIL NEXT SUNDAY WHEN ANOTHER COLD FRONT
COULD BRING IN SOME RAIN SHOWERS.

&&

STAUBER
Hazardous weather outlook, Mar 7, 5:32 AM EST, 22 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
532 AM EST SUN MAR 7 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062-
067>071-071030-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CAROLINE MD-CECIL MD-CHESTER PA-COASTAL ATLANTIC NJ-
COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-DELAWARE BEACHES DE-
EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE-
KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-
MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-
OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-
SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-WARREN NJ-
WESTERN MONMOUTH NJ-
532 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

LOW PRESSURE FROM THE UPPER GREAT LAKES AREA WILL MOVE SOUTHEAST TO
THE NEW JERSEY COAST THIS EVENING. PRECIPITATION WILL BEGIN AS RAIN
IN MANY LOCATIONS BY EARLY THIS EVENING...BUT IS EXPECTED TO CHANGE
OVER TO SNOW IN EASTERN PENNSYLVANIA...INTERIOR SECTIONS OF CENTRAL
AND NORTHERN NEW JERSEY...NORTHERN DELAWARE...AND EXTREME
NORTHEASTERN MARYLAND. TWO TO FOUR INCHES OF SNOW IS EXPECTED IN
NORTHERN AREAS BEFORE PRECIPITATION ENDS LATE MONDAY MORNING...WITH 1
TO 2 INCHES ELSEWHERE. LITTLE OR NO SNOW IS EXPECTED IN EXTREME
SOUTHERN NEW JERSEY AND SOUTHERN DELAWARE...AS WELL AS ALONG THE
COAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Mar 7, 10:40 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1040 PM EST SUN MAR 7 2004

NJZ007-008-PAZ060>062-081100-
BERKS PA-LEHIGH PA-MORRIS NJ-NORTHAMPTON PA-WARREN NJ-
1040 PM EST SUN MAR 7 2004

...A LIGHT ACCUMULATION OF SNOW IS POSSIBLE LATE TONIGHT INTO
MONDAY...

RAIN MOVED INTO OUR REGION ON SUNDAY EVENING.  THE RAIN IS EXPECTED
TO CHANGE TO SNOW AFTER MIDNIGHT.  THE SNOW SHOULD THEN TAPER OFF TO
SNOW SHOWERS ON MONDAY AFTERNOON.

IT WILL BE A WET SNOW AND IT SHOULD ACCUMULATE MOSTLY ON UNPAVED
SURFACES.  GENERALLY, AN INCH OF SNOW IS EXPECTED BY MIDDAY ON
MONDAY, WITH PERHAPS TWO OR THREE INCHES IN THE HIGHER ELEVATIONS.

WITH TEMPERATURES REMAINING AT OR ABOVE FREEZING THE SNOW SHOULD
HAVE LIMITED IMPACT ON AREA ROADWAYS.  HOWEVER, DRIVING CONDITION
MAY BE AFFECTED AT TIMES DUE TO REDUCED VISIBILITIES.

DEZ001-NJZ009-010-012-013-015>020-027-PAZ067>071-081100-
BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-
MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ-
SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
1040 PM EST SUN MAR 7 2004

...WET SNOW IS POSSIBLE LATE TONIGHT INTO MONDAY...

LOW PRESSURE CENTERED OVER MICHIGAN THIS AFTERNOON WILL MOVE THE
SOUTHEAST AND IT SHOULD BRING SOME MIXED PRECIPITATION TO OUR REGION
FROM TONIGHT INTO MONDAY.

RAIN WILL MOVE INTO OUR REGION THIS EVENING.  THE RAIN IS EXPECTED
TO MIX WITH WET SNOW AFTER MIDNIGHT.  THE RAIN AND WET SNOW SHOULD
THEN TAPER OFF TO SHOWERS ON MONDAY.

THE WET SNOW SHOULD ACCUMULATE MOSTLY ON UNPAVED SURFACES.  ONLY A
LIGHT COATING OF SNOW IS EXPECTED.

WITH TEMPERATURES REMAINING AT OR SLIGHTLY ABOVE FREEZING THE SNOW
SHOULD HAVE LIMITED IMPACT ON AREA ROADWAYS.  HOWEVER, DRIVING
CONDITION MAY BE AFFECTED AT TIMES DUE TO REDUCED VISIBILITIES.

IOVINO
Special weather statement, Mar 7, 10:40 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1040 PM EST SUN MAR 7 2004

NJZ007-008-PAZ060>062-081100-
BERKS PA-LEHIGH PA-MORRIS NJ-NORTHAMPTON PA-WARREN NJ-
1040 PM EST SUN MAR 7 2004

...A LIGHT ACCUMULATION OF SNOW IS POSSIBLE LATE TONIGHT INTO
MONDAY...

RAIN MOVED INTO OUR REGION ON SUNDAY EVENING.  THE RAIN IS EXPECTED
TO CHANGE TO SNOW AFTER MIDNIGHT.  THE SNOW SHOULD THEN TAPER OFF TO
SNOW SHOWERS ON MONDAY AFTERNOON.

IT WILL BE A WET SNOW AND IT SHOULD ACCUMULATE MOSTLY ON UNPAVED
SURFACES.  GENERALLY, AN INCH OF SNOW IS EXPECTED BY MIDDAY ON
MONDAY, WITH PERHAPS TWO OR THREE INCHES IN THE HIGHER ELEVATIONS.

WITH TEMPERATURES REMAINING AT OR ABOVE FREEZING THE SNOW SHOULD
HAVE LIMITED IMPACT ON AREA ROADWAYS.  HOWEVER, DRIVING CONDITIONS
MAY BE AFFECTED AT TIMES DUE TO REDUCED VISIBILITIES.

DEZ001-NJZ009-010-012-013-015>020-027-PAZ067>071-081100-
BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-
MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ-
SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
1040 PM EST SUN MAR 7 2004

...WET SNOW IS POSSIBLE LATE TONIGHT INTO MONDAY...

RAIN MOVED INTO OUR REGION ON SUNDAY EVENING.  THE RAIN IS EXPECTED
TO MIX WITH WET SNOW AFTER MIDNIGHT.  THE RAIN AND WET SNOW SHOULD
THEN TAPER OFF TO SHOWERS ON MONDAY.

THE WET SNOW SHOULD ACCUMULATE MOSTLY ON UNPAVED SURFACES.  ONLY A
LIGHT COATING OF SNOW IS EXPECTED.

WITH TEMPERATURES REMAINING AT OR SLIGHTLY ABOVE FREEZING THE SNOW
SHOULD HAVE LIMITED IMPACT ON AREA ROADWAYS.  HOWEVER, DRIVING
CONDITIONS MAY BE AFFECTED AT TIMES DUE TO REDUCED VISIBILITIES.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Eastern Monmouth

When
March 8, 4:00 AM EST to 10:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
March 8, 4:00 AM EST to 10:30 AM EST
Where
Hunterdon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
March 8, 4:00 AM EST to 10:00 AM EST
Where
Mercer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
March 8, 4:00 AM EST to 10:30 AM EST
Where
Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
March 8, 4:00 AM EST to 11:00 AM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
March 8, 4:00 AM EST to 10:30 AM EST
Where
Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Sussex

When
March 8, 4:00 AM EST to 12:00 PM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
March 8, 4:00 AM EST to 11:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
March 8, 4:00 AM EST to 10:00 AM EST
Where
Western Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392840, 5392841, 5392842, 5392843, 5392844, 5392845, 5392846, 5392899, 5392900.